Profound Hyperkalemia in a Comatose Man

August 1, 2008

A 58-year-old man was brought to the medical ICU after almost an hour of field and emergency department resuscitation following cardiac arrest (intermittent rhythms of ventricular fibrillation, ventricular tachycardia, pulseless electrical activity, and asystole). He had hypertension, diabetes mellitus, and end-stage renal disease managed with hemodialysis. His medications included atenolol, enalapril, amlodipine, and insulin. His last hemodialysis session was 10 days earlier.


A 58-year-old man was brought to the medical ICU after almost an hour of field and emergency department resuscitation following cardiac arrest (intermittent rhythms of ventricular fibrillation, ventricular tachycardia, pulseless electrical activity, and asystole). He had hypertension, diabetes mellitus, and end-stage renal disease managed with hemodialysis. His medications included atenolol, enalapril, amlodipine, and insulin. His last hemodialysis session was 10 days earlier.

On arrival at the ICU, he was comatose, with preservation of doll eye reflex but no purposeful movement in any extremity. Heart rate was 117 beats per minute, blood pressure was 193/126 mm Hg, and oxygen saturation was 97% while on a ventilator. Lungs were clear to auscultation bilaterally. Abdominal findings were unremarkable. Symmetrical pedal edema was noted.

The ECG showed tall, narrow, peaked, and symmetrical T waves (Figure 1). This finding is typically the first ECG change that occurs in patients with hyperkalemia (generally when the potassium level rises above 6 mEq/L).

ECG MANIFESTATIONS OF HYPERKALEMIA

Hyperkalemia causes progressive slowing of impulse conduction through the myocardium. As potassium levels increase, the PR interval lengthens along with the QRS complex prolongation (Figure 2). A variety of conduction abnormalities, including right bundle-branch block, left bundle-branch block, bifascicular block, and advanced atrioventricular block can occur. The P wave amplitude diminishes, and P waves may disappear with worsening hyperkalemia, which causes apparent atrial standstill or arrest.

In severe hyperkalemia, the much-widened QRS complexes merge with the T waves and display a slow sinusoidal-type of pattern- the sine wave pattern (Figure 3). Ventricular fibrillation or asystole may ensue at this point. ECG changes do not necessarily correlate well with the actual serum potassium levels.

OUTCOME OF THIS CASE

The patient was treated with the hypothermia protocol (temperature reduction to 33°C [91.4°F], with paralytics and sedation). However, this treatment was discontinued after significant bowel infarction and anoxic encephalopathy with cerebral edema developed. The patient’s serum potassium level subsequently rose to 7.3 mEq/L, and the ECG showed the sine wave pattern. All active interventions were then withdrawn in view of the patient’s poor prognosis. The suspected cause of death was an ischemic cardiac event.